Heparin-induced thrombocytopenia is a common adverse effect of treatment with heparin resulting in paradoxical thromboses. An immunoglobulin G class “heparin-induced thrombocytopenia antibody” attaches to a heparin—platelet factor 4 protein complex. The antibody then binds to the FcγIIa receptor on the surface of a platelet, resulting in activation, consumption, and thrombocytopenia in the clinical syndrome of heparin-induced thrombocytopenia. In contradistinction to other drug-induced thrombocytopenias that lead to a risk of hemorrhage, the state of thrombocytopenia in heparin-induced thrombocytopenia leads to an acquired hypercoagulability syndrome. Bilateral adrenal hemorrhage associated with heparin-induced thrombocytopenia has become an increasingly documented association. The adrenal gland has a vascular construction that lends itself to venous thrombus in the setting of heparin-induced thrombocytopenia and subsequent arterial hemorrhage. A literature search revealed 17 reported cases of bilateral adrenal hemorrhage in the setting of heparin-induced thrombocytopenia uniformly presenting with complete hemodynamic collapse.
An Ovid MEDLINE search of the English-language medical literature was conducted, identifying articles describing cases of bilateral adrenal hemorrhage in the setting of heparin-induced thrombocytopenia.
All cases with this association were included in the review.
A total of 14 articles were identified, describing 17 individual case reports of bilateral adrenal hemorrhage associated with heparin-induced thrombocytopenia. All cases confirmed known characteristics of heparin-induced thrombocytopenia and uniformly revealed hypotension due to adrenal insufficiency. There were five deaths, resulting in an overall mortality rate of 27.8%, and 100% mortality in the three cases where adrenal insufficiency went unrecognized.
The secondary complication of adrenal vein thrombosis leading to bilateral adrenal hemorrhage remains insufficiently recognized and undertreated. The nonspecific presentation of adrenal hemorrhage and insufficiency as a complication of heparin-induced thrombocytopenia, coupled with the catastrophic clinical course of untreated adrenal collapse, requires a high index of suspicion to achieve rapid diagnosis and provide life-saving therapy.
From the Department of Surgery, University of Virginia Health System, Charlottesville, VA.
The authors have not disclosed any potential conflicts of interest.
For information regarding this article, E-mail: LHR2M@virginia.edu